South Dakota, 2011Flood in South Dakota, February 17 to 20, 2011
February 17 to 20, 2011 · NWS FSD · 1 event in 1 county or zone
A few days of mild weather caused snow to melt, resulting in minor flooding of Willow Creek near Sioux Falls.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few days of mild weather caused snow to melt, resulting in minor flooding of Willow Creek near Sioux Falls.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 17, 4:24 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Feb 17, 4:24 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 AM CST WED FEB 16 2011
.DISCUSSION...
DENSE FOG CONTINUES TO BE WIDESPREAD GENERALLY ALG AND E OF THE I29
CORRIDOR EARLY THIS MORNING. STRATUS INCONVENIENTLY AGAIN OBSCURED
BY CI...SO FINDING TRENDS ALG BACK EDGE IMPOSSIBLE TO DETERMINE FOR
THE MOMENT. A CLUE ON HOW SHALLOW THIS LAYER IS COMES FROM BEHAVIOR
OF STRATUS ACRS BUFFALO RIDGE...WHERE THE PREDOMINANT SW WNDS HAVE
WIPED THE SLATE CLEAN DOWNSTREAM OF THE RIDGE...UNTIL FURTHER
UPSLOPE ON THE NE SIDE OF THE MINNESOTA RIVER VALLEY. CHALLENGE
BECOMES HOW QUICKLY FOG/STRATUS WL PULL OUT OF AREA...AS INDICATIONS
THAT IS SLOWLY ADVECTING END FROM THE SW THRU ERN NEBRASKA. WL
GRADUALLY ATTEMPT TO END FOG FROM W AS GET A LITTLE MORE WLY
COMPONENT TO LOW LVL WINDS BLO INVERSION EARLY THIS MORNING. TIED
TEMP TRENDS STRONGLY TO EXPECTED CLEARING OF CLDS. WL BE SET FOR A
FAIRLY RAPID WARMING AGAIN IN WEDGE BETWEEN CLDS AND AHEAD OF A
RAPIDLY MOVING STG CDFNT. STRONG 5-6HPA/3H PRESSURE RISES AND GOOD
UNIDIRECTIONAL WIND PROFILE SHUD ALLOW FOR GUSTY WINDS APPROACHING
TO BRIEFLY EXCEEDING WIND ADVY CRITIERIA STARTING EARLY AFTN FAR WRN
CWA TO LATE AFTN ERN CWA. FOR THE MOMENT...WL PLAN TO LET FOG ADVY
RUN COURSE BEFORE ADDING IN ANY WIND HIGHLIGHTS. STRONGEST WNDS WL
RUN THROUGH AROUND MIDNIGHT OR SHORTLY AFTER IN HIER SW MN AREAS...
BEFORE SLOW WKNG OF COUPLING AND DECREASE IN LOW LVL GRADIENT.
SOME FAIRLY GOOD SUBSIDENCE BEHIND BNDRY SHUD WORK ON ADVANCING LOW
CLDS...BUT ENOUGH SHUD SWING A LITTLE BKN SC THRU NWRN/NRN CWA
DURING THE AFTN. TEMPS SHUD REACH HIGHS BY EARLY AFTN MOST LOCATIONS
BEFORE MIXING AND STG CAA LEAD TO LEVELING TO FALLING READINGS THRU
THE AFTN. GENERALLY LOOK FOR SLIGHTLY MIXING DRIVEN UPPER TEENS TO
MID 20S THRU CWA OVERNIGHT WITH A GRADUAL CLRG OF SKIES THRU THE
NIGHT. FRIDAY WL SEE FAIRLY STRONG GRADIENT IN TMPS FROM N WITH
BETTER RESIDUAL SNOWCOVER...TO S AND BARE GROUND AND MUCH WARMER LOW
LVL TMPS TO MIX OUT. SAT INTO SAT EVENING...A STRONG REINFORCING
CDFNT WL PUSH SWRD AS NRN STREAM WAVE MOVES TOWARD GRTLKS...LEADING
TO STRONG FLOW CONFLUENCE DOWNSTREAM OF REGION. AS BNDRY WORKS
SWRD...WL HAVE VERY STRONG THERMAL GRADIENT ACRS BNDRY AND LKLY TO
FIND LOWER 50S AHEAD...WHILE STRUGGLING TO 30 THEN FALLING IN MID
JAMES VALLEY BEHIND BNDRY IN NLY FLOW. COULD SEE A FEW FLURRIES IN
POST BNDRY ENVIRONMENT AS STRATUS PUSHES SOUTHWARD...BUT DID NOT
EXPLICITLY MENTION AT THIS TIME.
BIG ISSUE IN THE FCST AFTER THE FOG AND WIND TODAY COMES IN THE FORM
OF A WINTRY SYSTEM EXPECTED TO MOVE THOUGH THE AREA FROM LATER
SATURDAY NIGHT THROUGH MONDAY. NOT A GREAT DEAL OF IMPROVEMENT...BUT
SOME...IN THE OVERALL AGREEMENT OF SLNS THAT A SYSTEM WL MOVE
THROUGH IN THAT WINDOW. SIDED MORE TOWARD A COOLER SLN GIVEN THE
DOWNSTREAM JET LOCATION AND COLD AIR POISED TO N. UPR LOW ACRS SW IN
SPLIT FLOW WL START TO LIFT INTO CONFLUENCE ON SUNDAY. LOOKS LIKE A
GOOD SETUP FOR A RAPIDLY DEVELOPING FRONTAL CIRCULATION ON SAT NIGHT
INTO EARLY SUN WITH WK STABILITY NOTED ABV FRONTAL SFC AND DEEP JET
SUPPORT FOR LIFT. THEREFORE...ACCELERATED POPS THRU MAINLY SRN
CWA...WHICH WL HAVE SOME DIFFICULTY DEVELOPING NWRD INTO DRIER LOW
LVL AIRSTREAM. RIGHT NOW...THERMAL PROFILES ARE A LITTLE CONFUSED
ACRS SERN CWA WITH A FAIR NUMBER OF ENSEMBLE MEMBERS INDICATING
THREAT FOR FZRA AS SHALLOW COLD PUSHES SWRD AND TMPS REMAIN ABV 0C
ALFT WHILE PCPN SPREADS QUICKLY IN ALFT. A LOT REMAINS BEFORE A GOOD
PICTURE OF WHERE RA/FZRA/SN TRANSITION WL SET UP...BUT LOOKS LIKE
RAIN WOULD MORE LIKELY BE THE ODD ELEMENT OUT.
EXPECT SUNDAY INTO SUNDAY NIGHT TO FEATURE A COHERENT BAND OF
SNOWFALL ACRS THE CWA...WITH VERY STRONG FRONTOGENESIS IN THE
750-650 HPA LYR AND SLOW EWRD PUSH OF COUPLED JET FORCING ALG THIS
MID LVL BNDRY. BAND SHUD START TO WKN AS UPR SYSTEM SHEARS OUT IN THE
CONFLUENT ZONE ON SUN NIGHT...BUT NOT BEFORE ACCUMS POTENTIALLY
LEAVE A BAND OF 5 TO 9 INCHES SNOWFALL NEAR AND S OF I 90.
OVERALL...SOME SIGNIFICANT LOWERING TO TEMPS IN THE SUNDAY TO MON
NIGHT WINDOW WITH DIURNAL RANGES A BIT SQUASHED...MUCH MORE IN LINE
WITH LATEST CONSRAW GUIDANCE...WHICH HAS PERFORMED QUITE WELL AT
LONGER RANGES WITH COLD AIRMASSES THIS WINTER. /CHAPMAN
&&
.AVIATION...
DENSE FOG...LIFR VISBYS AND CEILINGS...WILL BE PREVALENT ALONG AND
EAST OF INTERSTATE 29 THIS MORNING. THE FOG WILL LIKELY SLOWLY ERODE
FROM THE SOUTH AND WEST THROUGH THE MORNING WITH VFR CONDITIONS
EXPECTED THERE AFTER. STRONG WEST TO NORTHWEST WINDS WILL DEVELOP
THIS AFTERNOON WITH GUSTS AOA 30 KNOTS POSSIBLE THROUGH ABOUT
6Z...LIKELY THROUGH ABOUT 12Z IN SW MN. /08
&&
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 10 AM CST THURSDAY FOR IAZ002-003-
012>014-020>022-031-032.
DENSE FOG ADVISORY UNTIL 10 AM CST THURSDAY FOR IAZ001.
MN...DENSE FOG ADVISORY UNTIL 10 AM CST THURSDAY FOR MNZ071-072-080-
081-089-090-097-098.
NE...DENSE FOG ADVISORY UNTIL 10 AM CST THURSDAY FOR NEZ013-014.
SD...DENSE FOG ADVISORY UNTIL 10 AM CST THURSDAY FOR SDZ070-071.
DENSE FOG ADVISORY UNTIL 10 AM CST THURSDAY FOR SDZ040-055-056-
062-066-067.
&&Hazardous weather outlook, Feb 17, 5:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0516 AM CST THU FEB 17 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0516 AM CST THU FEB 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WIND AND FOG...
WIDESPREAD DENSE FOG WILL CONTINUE EARLY THIS MORNING IN AREAS
FROM JUST WEST OF INTERSTATE 29 EASTWARD. SOME AREAS WILL FIND
NEAR ZERO VISIBILITY. BY 9 AM OR 10 AM...MUCH OF THE FOG IS
EXPECTED TO PUSH NORTHWARD AND EASTWARD OUT OF THE AREA.
BY MIDDAY...WINDS WILL START TO INCREASE OUT OF THE WEST AND
NORTHWEST WEST OF THE JAMES RIVER VALLEY...WITH STRONG WINDS
SPREADING EASTWARD THROUGH THE AFTERNOON AND EARLY EVENING. GUSTY
WINDS OF 25 TO 35 MPH ARE LIKELY THROUGH MIDNIGHT IN MOST
LOCATIONS...WITH SOME WIND GUSTS TO AROUND 40 MPH POSSIBLE NEAR
THE BUFFALO RIDGE THROUGH THE EVENING HOURS.
FIRE DANGER...
AREAS WITHOUT SNOWCOVER THROUGH THE MISSOURI RIVER CORRIDOR WILL
FIND THE MILD TEMPERATURES...INCREASING AFTERNOON WINDS...AND
FALLING HUMIDITY LEVELS LIKELY TO BRING THE RANGELAND FIRE DANGER
INTO THE VERY HIGH CATEGORY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PRECIPITATION IS EXPECTED TO RAPIDLY DEVELOP ACROSS THE AREA
LATER SATURDAY NIGHT...CONTINUING THROUGH SUNDAY NIGHT AND INTO
MONDAY. WHILE THE TRACK FOR THE MOST SIGNIFICANT PRECIPITATION
IS DIFFICULT TO DETERMINE AT THIS TIME...THERE WILL BE POTENTIAL
FOR A BAND OF 5 TO 10 INCHES OF SNOWFALL NEAR AND SOUTH OF
INTERSTATE 90. ALSO...AT THE ONSET OF PRECIPITATION ON SATURDAY
NIGHT AND EARLY SUNDAY MORNING... SOME LIGHT ICE ACCUMULATIONS
WILL BE POSSIBLE FROM EXTREME SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA INTO NORTHWEST IOWA...GENERALLY SOUTH OF
HIGHWAY 18.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Minnehaha
- When
- February 17, 6:00 AM CST to February 20, 6:00 PM CST
- Where
- Minnehaha County, 1.5 mi W of Crooks to 0.5 mi SSW of Crooks
- Cause
- Heavy Rain / Snow Melt
- Reported by
- COOP Observer
- Coordinates
- 43.670, -96.850
A few days of melting snow in mild weather caused minor flooding of Willow Creek near Crooks, northwest of Sioux Falls. Mainly pastureland was affected. The creek crested at 1.9 feet above flood stage on February 18th..
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, February 17, 20111 death · 9 injured · $20,000 · 1 event
- Winter Weather in Connecticut, February 17, 20111 death · 1 event
- Flooding in Iowa, February 17 to 26, 2011$375,000 · 7 events
- Flooding in Nebraska, February 17 to 25, 2011$14,000 · 11 events
- Blizzard and Winter Storm in Colorado, February 17, 201112 events
- Winter Storm in Montana, February 17, 201111 events
- Blizzard in North Dakota, February 17, 201111 events
- Strong Wind in South Dakota, February 17, 20111 injured · 1 event
- Dense Fog in Michigan, February 17 to 18, 20117 events
- High Surf in Hawaii, February 17, 20116 events
- Winter Storm in California, February 17 to 19, 20116 events
- High Wind in Nebraska, February 17, 201151 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286641.